Gravity Waves on the Surface of the Sphere

  • R. de la Llave
  • P. Panayotaros
Conference paper


We propose a Hamiltonian model for gravity waves on the surface of a fluid layer surrounding a gravitating sphere. The general equations of motion are nonlocal and can be used as a starting point for simpler models, which can be derived systematically by expanding the Hamiltonian in dimensionless parameters. In this paper, we focus on the small wave amplitude regime. The first-order nonlinear terms can be eliminated by a formal canonical transformation. Similarly, many of the second order terms can be eliminated. The resulting model has the feature that it leaves invariant several finite-dimensional subspaces on which the motion is integrable.


Periodic Orbit Gravity Wave Poisson Bracket Water Wave Canonical Transformation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [B]
    T.B. Benjamin, P.J. Olver: Hamiltonian structure, symmetries and conservation laws for water waves, J. Fluid Mech., 83, 137–185 (1982).ADSCrossRefMathSciNetGoogle Scholar
  2. [BL]
    L. C. Biedenharn, J. D. Louck: Angular momentum in quantum physics—theory and applications, Addison-Wesley, Reading, Mass. (1981).Google Scholar
  3. [C]
    J. R. Cary: Lie transform perturbation theory for Hamiltonian systems, Phys. Reports, 79, No. 2, 129 – 159 (1981).ADSCrossRefMathSciNetGoogle Scholar
  4. [CM]
    R. R. Coifman, Y. Meyer: Non-linear harmonic analysis and analytic dependence, AMS Proc. Symp. Pure Math., 43, 71 – 78 (1985).MathSciNetGoogle Scholar
  5. [CG]
    W. Craig, M. D. Groves: Hamiltonian long-wave scaling limits of the water wave problem, preprint (1992).Google Scholar
  6. [CS]
    W. Craig, C. Sulem: Numerical simulation of gravity waves, J. Comp. Phys., 108, 73 – 83 (1993).ADSMATHCrossRefMathSciNetGoogle Scholar
  7. [DF]
    A. J. Dragt, J. M. Finn: Lie series and invariant functions for analytic symplectic maps, J. Math. Phys., 17, 2215 – 2227 (1976).ADSMATHCrossRefMathSciNetGoogle Scholar
  8. [D]
    B. A. Dubrovin: Geometry of Hamiltonian evolutionary systems, Bibliopolis, Napoli (1991).MATHGoogle Scholar
  9. [FS]
    Z. C. Feng, P. R. Sethna: Symmetry breaking and bifurcations in resonant surface waves, J. Fluid Mech., 199, 495–518 (1989).ADSCrossRefMathSciNetGoogle Scholar
  10. [GAS]
    M. Glozman, Y. Agnon, M. Stiassnie: High order formulation of the water wave problem, Physica D, 66, 347 – 367 (1993).ADSMATHCrossRefMathSciNetGoogle Scholar
  11. [LL]
    L. D. Landau, A. Lifschitz: Fluid Mechanics, Pergamon, Oxford (1959).Google Scholar
  12. [L]
    H. Lamb: Hydrodynamics, Dover, New York (1932).MATHGoogle Scholar
  13. [LMMR]
    D. Lewis, J. Marsden, R. Montgomery, T. Ratiu: The Hamiltonian structure for dynamic free boundary problems, Physica D, 18, 391 – 404 (1986).ADSMATHCrossRefMathSciNetGoogle Scholar
  14. [M]
    J. W. Miles: On Hamilton’s principle for surface waves, J. Fluid Mech., 83, 153 – 158 (1977).ADSMATHCrossRefMathSciNetGoogle Scholar
  15. [MO]
    J. Moser: Periodic orbits near an equilibrium and a theorem of Alan Weinstein, Commun. Pure Appl. Math., 29, 727 – 747 (1976).ADSMATHCrossRefGoogle Scholar
  16. [MG]
    P. M. Morrison, J. M. Greene: Non-canonical Hamiltonian density formulation of hydrodynamics and ideal magneto-hydrodynamics, Phys. Rev Let., 45, 790 – 794 (1980).ADSCrossRefMathSciNetGoogle Scholar
  17. [MW]
    J. Marsden, A. Weinstein: Coadjoint orbits, vortices and Clebsch variables for incompressible fluids, Physica D, 7, 305 – 323 (1983).ADSCrossRefMathSciNetGoogle Scholar
  18. [McR]
    T. M. MacRoberts: Spherical harmonics, Pergamon Press, London, (1967).Google Scholar
  19. [P]
    G. W. Platzman: Ocean tides and related waves, in Mathematical Problems in the Geophysical Sciences I, ed. W. H. Reid, 239–291 (1970).Google Scholar
  20. [We]
    A. Weinstein: Normal modes for non-linear Hamiltonian systems, Inv. Math., 20, 47 – 57 (1973).ADSMATHCrossRefGoogle Scholar
  21. [wi]
    G. B. Whitham: Linear and Nonlinear Waves, Wiley Interscience, New York (1974).MATHGoogle Scholar
  22. [Z]
    V. E. Zakharov: Stability of periodic waves of finite amplitude on the surface of a deep fluid, J. Appl. Tech. Phys., 2, 190 – 194 (1968).ADSGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • R. de la Llave
    • 1
  • P. Panayotaros
    • 2
  1. 1.Department of MathematicsThe University of Texas at AustinAustinUSA
  2. 2.Department of PhysicsThe University of Texas at AustinAustinUSA

Personalised recommendations